Alert archive / New York / Lake Effect Snow Warnings in 2021

Lake Effect Snow Warning 1, NWS Albany, NY

January 19, 2021Hamilton County, Herkimer County, New York

NWS Albany, NY issued this lake effect snow warning at Jan 19, 2021, 11:36 AM EST for Hamilton County, Herkimer County, New York. It took effect at Jan 19, 2021, 1:00 PM EST. It was in force for 15 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2021, 11:36 AM EST (16:36 UTC)
In effect from
Jan 19, 2021, 1:00 PM EST
Expired
Jan 20, 2021, 4:11 AM EST
In force
15 hr
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 4:15 PM ESTSNOW 4Inlet, NY
Jan 20, 12:00 AM ESTHEAVY SNOW 9Inlet, NY
Jan 20, 12:00 AM ESTHEAVY SNOW 12Beaver River, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS41 KALY 191636
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
1136 AM EST Tue Jan 19 2021

NYZ032-033-200045-
/O.UPG.KALY.WW.Y.0004.000000T0000Z-210120T1200Z/
/O.NEW.KALY.LE.W.0001.210119T1800Z-210120T1500Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
1136 AM EST Tue Jan 19 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...

* WHAT...Heavy lake effect snow expected. Total snow accumulations
  of 5 to 10 inches.

* WHERE...Northern Herkimer and Hamilton Counties.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Travel could be very difficult. 

* ADDITIONAL DETAILS...The heaviest accumulations will occur along
  and north of the Route 28 corridor, including Old Forge, Big
  Moose, Inlet and Raquette Lake. Snowfall rates of 1 to 2 inches
  per hour will occur in the most persistent snow bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4405 7440 4405 7461 4409 7479 4405 7501 
        4408 7515 4398 7517 4371 7514 4368 7481 4374 7459 
        4387 7441 
TIME Y21M01D19T1800Z-Y21M01D20T0600Z
COORD...4366 7464 4371 7472 4375 7506 4373 7513 
        4362 7512 4362 7509 4351 7509 4348 7481 4350 7481 
        4355 7466 
TIME Y21M01D20T0600Z-Y21M01D20T1500Z

$$
3 follow-up statements
240 
WWUS41 KALY 192030
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
330 PM EST Tue Jan 19 2021

NYZ032-033-200900-
/O.CON.KALY.LE.W.0001.000000T0000Z-210120T1500Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
330 PM EST Tue Jan 19 2021

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...Heavy lake effect snow expected. Total snow 
  accumulations of 5 to 10 inches.

* WHERE...Northern Herkimer and Hamilton Counties.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The heaviest accumulations will occur 
  along and north of the Route 28 corridor, including Old Forge, 
  Big Moose, Inlet and Raquette Lake. Snowfall rates of 1 to 2 
  inches per hour will occur in the most persistent snow bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

&&

Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4405 7440 4405 7461 4409 7479 4405 7501 
        4408 7515 4398 7517 4371 7514 4368 7481 4374 7459 
        4387 7441 
TIME Y21M01D19T1800Z-Y21M01D20T0600Z
COORD...4366 7464 4371 7472 4375 7506 4373 7513 
        4362 7512 4362 7509 4351 7509 4348 7481 4350 7481 
        4355 7466 
TIME Y21M01D20T0600Z-Y21M01D20T1500Z

$$
179 
WWUS41 KALY 200301
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
1001 PM EST Tue Jan 19 2021

NYZ032-033-201115-
/O.CON.KALY.LE.W.0001.000000T0000Z-210120T1500Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
1001 PM EST Tue Jan 19 2021

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...Heavy lake effect snow. Total snow accumulations of 5 to
  10 inches.

* WHERE...Northern Herkimer and Hamilton Counties.

* WHEN...Until 10 AM Wednesday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The heaviest accumulations will occur 
  along and north of the Route 28 corridor, including Old Forge, 
  Big Moose, Inlet and Raquette Lake. Snowfall rates of 1 to 2 
  inches per hour will occur in the most persistent snow bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

&&

Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4405 7440 4405 7461 4409 7479 4405 7501 
        4408 7515 4398 7517 4371 7514 4368 7481 4374 7459 
        4387 7441 
TIME Y21M01D19T1800Z-Y21M01D20T0600Z
COORD...4366 7464 4371 7472 4375 7506 4373 7513 
        4362 7512 4362 7509 4351 7509 4348 7481 4350 7481 
        4355 7466 
TIME Y21M01D20T0600Z-Y21M01D20T1500Z

$$
854 
WWUS41 KALY 200911
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
411 AM EST Wed Jan 20 2021



NYZ032-033-201015-
/O.CAN.KALY.LE.W.0001.000000T0000Z-210120T1500Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
411 AM EST Wed Jan 20 2021

...LAKE EFFECT SNOW WARNING IS CANCELLED...

The lake effect band has weakened and will be shifting south
through this morning. More scattered and weaker snow shower 
activity could produce an additional inch through this morning.

$$

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 19, 8:46 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 19, 8:46 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
846 AM EST Tue Jan 19 2021

.SYNOPSIS...
An area of low pressure will move across the region
with scattered snow showers today transitioning to lake effect snow
tonight. Wednesday will turn brisk and colder with snow showers
ending. Another round of snow showers are expected for the end of
the week as the next system approaches.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winter Weather Advisory remains in effect for northern Herkimer and
Hamilton counties from 10 am today to 7 am Wednesday...

As of 846 AM EST...Made some minor changes to increase pops
quicker this morning across the western/southern Adirondacks and
Mohawk/Schoharie Valleys, as radar indicating snow showers
already moving. No other significant changes at this time.

Still expecting scattered to numerous light to moderate snow
showers today transitioning into a steady and occasionally heavy
lake-effect snow band late this afternoon into early this
evening, mainly affecting the Adirondacks. An area of low
pressure will move across the region through tonight. A warm
front will lift northward across the region today with the
system's cold front passing eastward across the region tonight.

A moist west to southwesterly flow will lead to a mostly cloudy sky
today with some snow showers accompanying the warm front. Most snow
shower activity will occur to the north and west of the Capital
District. Some upslope snow showers will occur across the southern
Greens and the Berkshires. Amounts through this afternoon should be
rather light (generally under an inch except up to 2 or so in the
Adirondacks). High temperatures will reach the 20s in the higher
terrain to the 30s in the valleys (except lower 40s in parts of the
mid-Hudson Valley).

Tonight, cold enough air aloft (-11C to -14C at 850 hPa) and a west-
southwesterly flow will set the stage for lake-effect snow bands to
develop downwind of both lakes Erie and Ontario. The Ontario band
will first start across far northern portions of Herkimer County
(north of Old Forge) before slowly shifting southward overnight as
the flow shifts to the northwest in the wake of the cold front.
Snowfall rates of 1 inch per hour will be possible at times with
visibilities reduced to a half of a mile or less. The continuous
movement of this band will generally lead to a 3-6 hour period of
snow for a single location. The Erie band will be rather fragmented
with just some scattered snow showers reaching portions of the
Mohawk Valley, Capital District and eastern Catskills from time to
time. Upslope snow showers will continue as well for portions of
western New England.

Snowfall totals spanning today through tonight remain 3-6 inches for
northern Herkimer County into western portions of Hamilton County
(within the Winter Weather Advisory) but a few locations in northern
Herkimer County could see 7 or 8 inches. Elsewhere, expect generally
under an inch, except 1-2 inches across the southern Greens into the
northern Berkshires.

Low temperatures tonight will be in the teens and 20s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Lake-effect and upslope snow showers will gradually taper off on
Wednesday as upper-level heights rise and drier air advects in from
the west. The lake-effect snow band off Ontario will likely be
situated across the Mohawk Valley to start this period before
dropping southward out of our forecast area. Additional snowfall
amounts of an inch or less are expected on Wednesday.

In the wake of the snow showers, expect a partly to mostly cloudy
and blustery day with high temperatures ranging from the teens
across portions of the Adirondacks to the mid-30s in the mid-Hudson
Valley.

A small and thin area of high pressure will bring dry weather for
much of Wednesday night under a partly cloudy sky. Winds will lessen
as well. This will allow temperatures to dip into the single digits
to near 0 across some higher terrain areas to the teens elsewhere.

The next upper-level and surface disturbance will spread across the
area late Wednesday night through Thursday night with the return of
clouds and additional snow showers. Some moderate accumulations will
be possible, especially across the Adirondacks. High temperatures
Thursday ranging from the 20s across the higher terrain to the 30s
in the valleys with lows Thursday night mainly in the 20s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Broad and flat upper troughing with upper energy exiting Friday.
Flat upper ridging builds in from the west Saturday and Sunday with
better prospects for some sunshine but cooler weather with cold
advection until the upper ridge axis and associated low level
ridging build east of our region Sunday night into Monday.

However, there is an increasing signal in sources of
guidance/ensembles that more organized upper energy affects our
region in the Monday and/or Tuesday time frame. Considerable
differences in timing and somewhat of a lack of deep moisture but
just a brush with some southern stream moisture could result in
better chances for a widespread light to moderate snow somewhere in
the eastern/northeastern U.S. Just including chances for snow by
Monday afternoon but timing and track of the system still quite
unknown.

Highs Friday in the 30s but upper 20s higher terrain.  Highs
Saturday and Sunday in the 20s to near 30 but teens higher terrain.
Highs Monday in the mid 20s to around 30 but around 20 higher
terrain.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Lake effect clouds into the region but a few breaks in the clouds
from KGFL to KALB and KPOU. KPSF has a little bit of upslope snow
shower activity that will likely end by 14Z but until then intervals
of MVFR ceilings and visibilities. There are breaks in the clouds
very close to KPSF but upslope flow from the west is preventing any
of the breaks in the clouds.

By 16Z-18Z, some lake effect snow shower activity could extend east
into our region.  Including VCSH at KALB, KGFL and KPSF, with KPSF
potentially having more upslope snow shower activity, too.  Any snow
shower activity should be light and scattered and should end by 23Z-
24Z. Ceilings should be just above 3000 FT, VFR along with
visibilities through this afternoon and evening.

Winds will be west to northwest at 6 Kt or less through mid morning.
Winds become southwest at less than 10 Kt this afternoon and then
diminish to less than 6 Kt this evening.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHSN.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Isolated SHSN.
Friday Night: Low Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No widespread hydrological issues are expected this week.

Precipitation will be in the form of snow through the week as a
series of disturbances move across the region. Precipitation
amounts will generally be low as well.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 7 AM EST Wednesday for NYZ032-
     033.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...JPV/Rathbun
SHORT TERM...Rathbun
LONG TERM...NAS
AVIATION...NAS
HYDROLOGY...JPV/Rathbun
Hazardous weather outlook, Jan 19, 4:04 AM EST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
404 AM EST Tue Jan 19 2021

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-201100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
404 AM EST Tue Jan 19 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont and eastern New York
excluding northern Herkimer and Hamilton counties.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-201100-
Northern Herkimer-Hamilton-
404 AM EST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
counties in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

In the hours before

Local storm report, Jan 19, 7:48 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
748 AM EST TUE JAN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             4 NNW ROTTERDAM JUNCTIO 42.93N  74.06W
01/18/2021  M1.0 INCH        SCHENECTADY        NY   COCORAHS

            24-HOUR SNOWFALL.

1142 AM     SNOW             LANDGROVE               43.29N  72.84W
01/18/2021  M2.5 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1148 AM     SNOW             RICHMONDVILLE           42.63N  74.59W
01/18/2021  M1.0 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

1210 PM     SNOW             SAVOY                   42.60N  73.04W
01/18/2021  M1.8 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0400 PM     SNOW             5 NNE STAMFORD          42.82N  73.02W
01/18/2021  M3.1 INCH        BENNINGTON         VT   COCORAHS

            24-HOUR SNOWFALL.

0443 PM     SNOW             RICHMONDVILLE           42.63N  74.59W
01/18/2021  M1.0 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0515 PM     SNOW             LANDGROVE               43.29N  72.84W
01/18/2021  M2.8 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0517 PM     SNOW             SAVOY                   42.60N  73.04W
01/18/2021  M2.0 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0551 PM     SNOW             HANCOCK                 42.54N  73.32W
01/18/2021  M2.2 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

1022 PM     SNOW             HALCOTT CENTER          42.22N  74.47W
01/18/2021  M2.0 INCH        GREENE             NY   WEATHERNET6

            WEATHERNET6

1036 PM     SNOW             LANDGROVE               43.29N  72.84W
01/18/2021  M2.8 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1103 PM     SNOW             SAVOY                   42.60N  73.04W
01/18/2021  M2.0 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2100625
EVENT NUMBER ALY2100626
EVENT NUMBER ALY2100627
EVENT NUMBER ALY2100628
EVENT NUMBER ALY2100629
EVENT NUMBER ALY2100630
EVENT NUMBER ALY2100631
EVENT NUMBER ALY2100632
EVENT NUMBER ALY2100633
EVENT NUMBER ALY2100634
EVENT NUMBER ALY2100635
EVENT NUMBER ALY2100636

DBT
Local storm report, Jan 19, 7:49 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
749 AM EST TUE JAN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     SNOW             WILMINGTON              42.87N  72.87W
01/19/2021  M1.0 INCH        WINDHAM            VT   TRAINED SPOTTER

&&

EVENT NUMBER ALY2100637

DBT

Nearby

Lake Effect Snow Warnings in New York, 2021Every lake effect snow warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.